Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 242, NWS Morristown, TN

July 31, 2012Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 4:52 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 4:52 AM CDT (09:52 UTC)
Expired
Jul 31, 2012, 5:45 AM CDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:18 AM CDTTSTM WND DMGWhitwell, TNTWO TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS54 KMRX 310952
SVRMRX
TNC115-153-311045-
/O.NEW.KMRX.SV.W.0242.120731T0952Z-120731T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM CDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 545 AM CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRACY CITY...OR 17 MILES NORTHWEST OF JASPER...AND MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...WHITWELL...SOUTH PITTSBURG...GRIFFITH CREEK...ORME...
  CARTWRIGHT...MARTIN SPRINGS...POWELLS CROSSROADS...LONE OAK AND
  HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3498 8586 3523 8587 3525 8582 3522 8574
      3524 8570 3529 8571 3532 8558 3536 8552
      3540 8550 3543 8555 3547 8554 3547 8553
      3529 8527 3514 8539 3511 8540 3510 8537
      3506 8537 3498 8548
TIME...MOT...LOC 0952Z 312DEG 24KT 3526 8571

$$

MJB
1 follow-up statement
025 
WWUS54 KMRX 311015
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM CDT TUE JUL 31 2012

TNC115-153-311045-
/O.CON.KMRX.SV.W.0242.000000T0000Z-120731T1045Z/
SEQUATCHIE TN-MARION TN-
515 AM CDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR MARION AND SEQUATCHIE COUNTIES...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JASPER...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LONE OAK AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3498 8586 3523 8587 3525 8582 3522 8574
      3524 8570 3529 8571 3532 8558 3536 8552
      3540 8550 3543 8555 3547 8554 3547 8553
      3529 8527 3514 8539 3511 8540 3510 8537
      3506 8537 3498 8548
TIME...MOT...LOC 1015Z 312DEG 24KT 3508 8559

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:30 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 1:30 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 AM EDT TUE JUL 31 2012

.SHORT TERM (TODAY AND TONIGHT)...SHORT WAVE ENERGY WILL BE EXITING
TODAY...AND APPEARS BEST CHANCES FOR CONVECTION WILL BE DURING THE
MORNING/EARLY AFTERNOON WITH THIS FEATURE.  WILL CARRY LIKELY POPS
FAR SOUTHEAST ZONES...WITH HIGH CHANCE ELSEWHERE. POSSIBILITY OF
SEVERE STORMS SHOULD BE HIGHEST SOUTHERN HALF...BUT CANNOT BE RULED
OUT ANYWHERE IN OUR AREA.  WILL CONTINUE MENTION IN HWO.  SHOULD BE
PRECIP FREE MUCH OF THE AREA TONIGHT BEHIND THE DEPARTING SHORT WAVE
AS SOME DRYING OCCURS. WILL JUST INCLUDE A SLIGHT CHANCE OF AN
EVENING THUNDERSTORM EXTREME NORTHEAST ZONES AND SMOKIES.  MAV TEMPS
GENERALLY LOOK REASONABLE...SO JUST SOME MINOR TWEAKS.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...UPPER RIDGE TO OUR WEST WILL
PLACE US IN NORTHWEST FLOW ALOFT EARLY IN THE EXTENDED.  AS A
RESULT...EXPECT MAINLY DIURNAL TYPE CONVECTION CONFINED TO HIGHER
TERRAIN WEDNESDAY AND THURSDAY.  WILL MOVE INTO AN UNSETTLE PATTERN
FOR THE REST O THE PERIOD.  A WEAK AREA OF LOW PRESSURE SLIDES
THROUGH THE REGION ON FRIDAY BRINGING WITH IT SCATTERED SHOWERS AND
THUNDERSTORMS.  A WEAKENING FRONTAL BOUNDARY WILL SETTLE INTO THE
SOUTHERN APPALACHIAN REGION FOR THE WEEKEND PROVIDING A CHANCE OF
CONVECTION.  BY MONDAY...AN APPROACHING COLD FRONT WILL CONTINUE THE
CHANCE OF CONVECTION INTO THE EARLY PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  70  94  71  94 /  50  10  10  10  10
KNOXVILLE AIRPORT, TN    89  67  92  67  92 /  50  10  10  10  10
OAK RIDGE, TN            90  67  92  67  93 /  50  10  10  10  10
TRI CITIES AIRPORT, TN   87  61  88  65  89 /  50  10  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/MJB
Hazardous weather outlook, Jul 31, 2:08 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
308 AM EDT TUE JUL 31 2012 /208 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL UP TO QUARTER
SIZE THE PRIMARY THREATS. THE AIRMASS WILL ALSO BE VERY MOIST...SO
LOCALIZED FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY MORNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:42 AM CDTSevere Thunderstorm WarningMRXMarion48 min
Jul 31, 5:24 PM CDTSevere Thunderstorm WarningMRXHancock36 min
Jul 31, 5:47 PM CDTSevere Thunderstorm WarningMRXSullivan28 min
Jul 31, 5:51 PM CDTSevere Thunderstorm WarningMRXHancock, Hawkins24 min
Jul 31, 6:12 PM CDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins33 min
Jul 31, 6:17 PM CDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington28 min
Jul 31, 6:22 PM CDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Jul 31, 6:36 PM CDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins24 min
Jul 31, 6:41 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs, Rhea49 min
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningMRXClaiborne, Cocke, Grainger, Greene, Jefferson, Knox and 1 more32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.